Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 281, NWS Tallahassee, FL

December 1, 2018Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 1, 2018, 1:24 PM CST for Bay County, Walton County, Washington County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2018, 1:24 PM CST (19:24 UTC)
Expired
Dec 1, 2018, 2:30 PM CST
In force
66 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 31 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 1, 11:16 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS52 KTAE 011924
SVRTAE
FLC005-131-133-012030-
/O.NEW.KTAE.SV.W.0281.181201T1924Z-181201T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
124 PM CST SAT DEC 1 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northern Bay County in the Panhandle of Florida...
  Southeastern Walton County in the Panhandle of Florida...
  Southern Washington County in the Panhandle of Florida...

* Until 230 PM CST.

* At 124 PM CST, a severe thunderstorm was located 10 miles northwest
  of Panama City Beach, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Panama City, Lynn Haven, Panama City Beach, Ebro, St Andrews State
  Park, Southport, Seminole Hills, Singer Road, Gulf Resort Beach,
  West Panama City, Bahama Beach, Gainer Spring, Biltmore Beach,
  Bennett, Sunnyside, Vicksburg, Bayhead, West Bay, Inlet Beach and
  Gulf Lagoon Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

A Tornado Watch remains in effect until 600 PM CST for the Panhandle
of Florida.

LAT...LON 3028 8608 3050 8601 3047 8547 3009 8572
      3017 8585 3023 8597 3026 8601
TIME...MOT...LOC 1924Z 252DEG 36KT 3033 8594 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
742 
WWUS52 KTAE 012022
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
222 PM CST SAT DEC 1 2018

FLC005-131-133-012032-
/O.EXP.KTAE.SV.W.0281.000000T0000Z-181201T2030Z/
Bay FL-Walton FL-Washington FL-
222 PM CST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BAY...SOUTHEASTERN
WALTON AND SOUTHERN WASHINGTON COUNTIES WILL EXPIRE AT 230 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 600 PM CST for the Panhandle
of Florida.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3028 8608 3050 8601 3047 8547 3009 8572
      3017 8585 3023 8597 3026 8601
TIME...MOT...LOC 2022Z 252DEG 36KT 3051 8531 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 11:40 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 1, 11:40 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1240 PM EST Sat Dec 1 2018

.AVIATION...
[Through 18Z Sunday]

While mainly SHRA around the TAF sites, chances for TSRA will
increase this afternoon. Expect gusty winds with the TSRA. TAFs
show the best timing of the TSRA, but cannot completely rule out a
storm outside of the advertised timing. While chances should
decrease some tonight, expect an increase in convective activity
early tomorrow morning. Cigs and vsbys will be variable throughout
the afternoon but overall expect mainly IFR to MVFR conditions.

&&

.PREV DISCUSSION [951 AM EST]...

.NEAR TERM [Through Today]...

An active period of weather begins today as a developing llvl jet
drives a moist and increasingly unstable airmass into the region.
Unusually high PWAT's around two inches will be found across the
region today so as thunderstorm coverage increases during the
morning hours the storms will become very efficient rain producers.
Latest WPC qpf depicts a large area of 2-4 inch rainfall forecast
over the western half of our CWA and given recent wet trends
flooding is definitely a concern.  Severe storms remain a threat as
well esply over se AL, far sw GA and the panhandle.  Combination of
high shear and instability suggests a tornado or two is possible
along with damaging wind potential.

.SHORT TERM [Tonight Through Monday]...

Plume of moisture on southwesterly flow will keep showers and
thunderstorms in the forecast through this period as a cold front
works into the southeast US, stalls as upper support moves away
and waits for the next upper disturbance to push it through the
area at the tail end of the short term and beginning of the long
term period. Today's convection will be across the eastern third
of the CWA with additional development north of this area and east
of the front. Severe threat will begin to diminish in the evening
hours then ramp back up Sunday morning as the front begins to
stall. SPC has added a slight risk for severe storms across
southern Georgia and a marginal risk across the rest of the CWA.
Damaging winds and an isolated tornado or two will be possible.
The front will finally be pushed along Monday into Tuesday. Flash
flooding will be a real threat through the period and reference
the hydrology section below for details.

.LONG TERM [Monday Night Through Saturday]...

The front clears the Big Bend Monday night with high pressure
building in and dry conditions through Friday. Temperatures will
fall back below normal through Wednesday then a slight warming
trend as the high pressure moves east and warm air advection
commences. All in time for the next weather system to affect the
southeast US Saturday. GFS and Euro are in decent agreement
handling the system next weekend.

.MARINE...

Strong south winds of 20 to 25 knots will continue through
tonight with seas building to 8 feet today into tonight. Winds
slightly decrease to moderate levels Sunday through Tuesday with
seas remaining elevated. A cold front will move through the marine
waters Tuesday with winds becoming strong once again.

.FIRE WEATHER...

Widespread rainfall will preclude any fire weather concerns through
the period.

.HYDROLOGY...

A flash flood watch is in effect for areas along and west of a
Tallahassee to Albany line. Expected rainfall amounts have
increased somewhat with 5 to 7 inches in the watch area with the
heaviest amounts expected in the Florida panhandle. East of the
watch, 2 to 4 inches can be expected. Flash flooding can be
expected and river flooding as well with the basins across the
Florida panhandle having the highest risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   69  78  68  76  53 /  70  70  60  80  30
Panama City   69  75  67  73  52 /  70  70  60  80  20
Dothan        66  74  61  70  46 /  60  60  70  70  10
Albany        66  76  63  71  48 /  70  70  70  70  10
Valdosta      67  78  68  75  52 /  70  70  60  80  40
Cross City    69  79  69  77  59 /  60  60  50  70  50
Apalachicola  69  75  69  75  55 /  70  70  60  80  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Sunday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 AM EST /6 AM CST/ Sunday for Coastal
     Bay-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Sunday evening for Baker-Brooks-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Lee-
     Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-
     Worth.

AL...Flash Flood Watch through Sunday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 7 AM EST Sunday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...Johnstone
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Fieux
MARINE...Scholl
FIRE WEATHER...Johnstone
HYDROLOGY...Scholl

In the hours before

Special weather statement, Dec 1, 7:54 AM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
754 AM CST SAT DEC 1 2018

FLZ007>009-108-011430-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
754 AM CST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALTON AND SOUTHWESTERN
HOLMES COUNTIES UNTIL 830 AM CST...

At 754 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Eglin Air Force Base, or 8 miles north of Santa Rosa
Beach, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Freeport, Eucheeanna,
Douglass Crossroad, Portland, New Home, Knox Hill, Argyle and Rock
Hill.

LAT...LON 3052 8638 3080 8604 3065 8590 3063 8592
      3061 8591 3046 8619 3047 8620 3049 8619
      3050 8620 3047 8623 3049 8625 3047 8630
      3048 8634
TIME...MOT...LOC 1354Z 231DEG 47KT 3050 8624
Special weather statement, Dec 1, 11:11 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1211 PM EST SAT DEC 1 2018

FLZ018-019-028-118-127-128-011745-
Inland Taylor FL-Coastal Wakulla FL-Coastal Jefferson FL-
Inland Jefferson FL-Madison FL-Coastal Taylor FL-
1211 PM EST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WAKULLA...NORTHERN
TAYLOR...SOUTHWESTERN JEFFERSON AND SOUTHWESTERN MADISON COUNTIES
UNTIL 1245 PM EST...

At 1211 PM EST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of St. Marks, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Perry, Goose Pasture, Hells Half Acre, Iddo, Ebb, Secotan, Boyd,
Lamont, Eridu, Cabbage Grove, Scanlon, Econfina, Lake Bird, Hampton
Springs, Sirmans and Shady Grove.

LAT...LON 2995 8384 3012 8417 3019 8409 3019 8408
      3020 8407 3046 8377 3021 8342
TIME...MOT...LOC 1711Z 229DEG 54KT 3007 8398
Local storm report, Dec 1, 11:26 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1226 PM EST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     MARINE TSTM WIND 17 S SAINT GEORGE ISLAN 29.41N 84.86W
12/01/2018  M59 MPH          GMZ755             FL   MESONET

            GUST TO 59 MPH AT THE C TOWER AT 20 METER
            ELEVATION.

&&

DVD
Local storm report, Dec 1, 11:32 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1232 PM EST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     MARINE TSTM WIND 18 S SAINT GEORGE ISLAN 29.41N 84.86W
12/01/2018  M40 MPH          GMZ755             FL   MESONET

            STATION SGOF1, 18 S SAINT GEORGE ISLAND.

&&

DVD
Local storm report, Dec 1, 12:09 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 PM EST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     MARINE TSTM WIND SHELL POINT             30.06N 84.29W
12/01/2018  M41 MPH          WAKULLA            FL   MESONET

            SITE SHPF1 MEASURED A WIND GUST OF 41 MPH.

&&

DVD
Special weather statement, Dec 1, 12:39 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
139 PM EST SAT DEC 1 2018

FLZ008-010-012-108-112-011945-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
139 PM EST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR BAY...SOUTHEASTERN WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES UNTIL 245 PM EST/145 PM CST/...

At 139 PM EST/1239 PM CST/, Doppler radar was tracking a strong
thunderstorm 15 miles south of Santa Rosa Beach, moving northeast at
55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Springfield, Hiland Park,
Ebro, Southport, Seminole Hills, Dirego Park, College Station, Gulf
Resort Beach, Bayou George, West Panama City, Seaside, Bahama Beach,
Biltmore Beach, Sunnyside, Brannonville, Bunker and Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM EST/600 PM CST/ for
the Panhandle of Florida.

LAT...LON 3038 8612 3039 8610 3039 8611 3041 8610
      3052 8599 3026 8547 3009 8583 3022 8605
      3027 8623
TIME...MOT...LOC 1839Z 223DEG 49KT 3016 8620

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 4:06 AM CSTSpecial Marine WarningTAE54 min
Dec 1, 4:58 AM CSTSpecial Marine WarningTAE62 min
Dec 1, 5:58 AM CSTSpecial Marine WarningTAE32 min
Dec 1, 6:52 AM CSTSpecial Marine WarningTAE68 min
Dec 1, 7:27 AM CSTSpecial Marine WarningTAE63 min
Dec 1, 7:54 AM CSTSpecial Weather StatementTAEWalton36 min
Dec 1, 8:03 AM CSTSpecial Marine WarningTAE57 min
Dec 1, 8:41 AM CSTSpecial Marine WarningTAE30 min
Dec 1, 8:50 AM CSTSpecial Marine WarningTAE55 min
Dec 1, 9:10 AM CSTSpecial Marine WarningTAE28 min
Dec 1, 9:36 AM CSTSpecial Marine WarningTAE32 min
Dec 1, 9:38 AM CSTSpecial Marine WarningTAE37 min
Dec 1, 10:07 AM CSTSpecial Marine WarningTAE23 min
Dec 1, 10:22 AM CSTSpecial Marine WarningTAE83 min
Dec 1, 11:11 AM CSTSpecial Weather StatementTAEJefferson34 min
Dec 1, 11:38 AM CSTSpecial Marine WarningTAE2 hr
Dec 1, 11:38 AM CSTSpecial Marine WarningTAE2 hr
Dec 1, 12:39 PM CSTSpecial Weather StatementTAEBay66 min
Dec 1, 1:01 PM CSTSpecial Marine WarningTAE59 min
Dec 1, 1:41 PM CSTSpecial Marine WarningTAE2 hr
Dec 1, 1:43 PM CSTTornado WarningTAEBay, Washington47 min
Dec 1, 2:03 PM CSTSpecial Marine WarningTAE61 min
Dec 1, 2:19 PM CSTSpecial Weather StatementTAELiberty41 min
Dec 1, 2:36 PM CSTSpecial Weather StatementTAECalhoun39 min
Dec 1, 2:40 PM CSTSpecial Marine WarningTAE65 min
Dec 1, 2:46 PM CSTSpecial Weather StatementTAEWalton44 min
Dec 1, 3:09 PM CSTAreal Flood AdvisoryTAEBay, Calhoun, Jackson, Washington2 hr
Dec 1, 3:36 PM CSTSpecial Marine WarningTAE84 min
Dec 1, 4:01 PM CSTTornado WarningTAEGadsden12 min
Dec 1, 4:43 PM CSTSpecial Weather StatementTAEHolmes, Walton47 min
Dec 1, 4:46 PM CSTAreal Flood AdvisoryTAEGadsden, Liberty119 min
Dec 1, 5:16 PM CSTTornado WarningTAEWalton, Washington10 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.